The shocking side effect that threatens first-time Viagra users

Feb 09, 2020
Viagra is a common condition used to treat erectile dysfunction. Source: Getty.

Erectile dysfunction (ED) is something that impacts a lot of older men, with many opting for sildenafil, more commonly known by its trade-name Viagra, to cure their problem. But recent research suggests that the little blue pill could be doing more harm than good.

Viagra works by relaxing muscles inside the penis, making it easier to achieve and maintain an erection. The effects of the drug normally last up to three hours and although side-effects such as headache and blurred vision occasionally occur, they usually disappear relatively quickly.

However, new research published in Frontiers of Neurology found that high doses of Viagra may cause persistent visual disturbances in some men. The study was carried out by Turkish researchers who looked into 17 male patients who had taken Viagra for the first time, and all took the highest recommended dose.

The patients suffered numerous visual disturbances, including abnormally diluted pupils, blurred vision, light sensitivity, and colour vision disturbances. Fortunately, the symptoms cleared up 21 days later.

“Many men use non-prescription performance enhancing drugs to help with sexual anxiety and erectile dysfunction,” Dr. Cüneyt Karaarslan said. “For the vast majority of men, any side-effects will be temporary and mild. However, persistent eye and vision problems may be encountered for a small number of users.”

So, why were these men susceptible to such long-lasting effects? The researchers reckon it may come down to not being able to break sildenafil down, leading to very high concentrations in the blood. They also pointed out that these men took the highest recommended dose of Viagra on their first time taking the drug.

The researchers concluded that while persistent side-effects appear to be very rare, it may be best not to start at the highest dose, and in case you are particularly sensitive, consider first using the drug under supervision.

“Although these drugs, when used under the control of physicians and at the recommended doses, provide very important sexual and mental support, uncontrolled and inappropriate doses should not be used or repeated,” Karaarslan said.

One in five men over 40 will experience some degree of ED, a figure that jumps for older men — impacting around 30 per cent of over-60s and seven in 10 men over 70. Aside from affecting a man’s ability to have sex, it can also impact his physical and mental health.

Some people experience ED because of certain medications they take, while stress, surgery and depression can all play a role. It’s also common in men who live with cardiovascular problems.

IMPORTANT LEGAL INFO This article is of a general nature and FYI only, because it doesn’t take into account your personal health requirements or existing medical conditions. That means it’s not personalised health advice and shouldn’t be relied upon as if it is. Before making a health-related decision, you should work out if the info is appropriate for your situation and get professional medical advice.

Sue's sassy!

She became a member of Starts at 60 and got access to amazing travel deals, free masterclasses, exclusive news and features and hot member discounts!

And she entered to win a $10K trip for four people to Norfolk Island in 2021. Join now, it’s free to become a member. Members get more.

email

What do you think? Have you tried Viagra before?

Please sign in to post a comment.
Retrieving conversation…
Stories that matter
Emails delivered daily
Sign up